A study by researchers at the University of Waterloo in Canada showed that mixing ibuprofen with high blood pressure medication and diuretics can be life-threatening. According to the scientists, the combination of these three drugs would cause severe dehydration and impair the functioning of the kidneys.
Medications indicated for the treatment of high blood pressure are usually prescribed in association with diuretics, because frequent peeing helps to reduce hypertension. However, if the patient does not drink enough water, the drug can lead to dehydration. Ibuprofen, in turn, would intensify the dehydration, which could cause irreparable damage to the kidneys, warns the research.
Chromotherapy: restore balance through colors
Cheap steam for fun and expensive for health
The study was made using computer-simulated models, and published in the scientific journal Mathematical Biosciences. Scientists have found that in people with hypertension, the combination can cause acute kidney injury, which in some cases can be permanent. In the case of hypertensive patients, they recommend that patients talk to their doctor to decide which medication to use in case of pain or fever.
“It’s not like everyone who takes this drug combination is going to have problems,” said Anita Layton, a professor of mathematics at Waterloo and a researcher in mathematical biology and medicine at the same institution. But research shows it’s enough of a problem for you to be cautious.
Computer-simulated drug testing can quickly produce results that would take much longer in human clinical trials. Layton and his team use math and computer science to give doctors a head start on issues like drug side effects.
“Diuretics are a family of drugs that make the body retain less water,” Layton explained. – “Being dehydrated is a major factor in acute kidney injury and then the high blood pressure medicine and ibuprofen hit the kidney with that triple whammy. If you are taking these high blood pressure medications and need a pain reliever, consider using acetaminophen.”